Log In
Monday 24th October 2016

Radioactive warning

9th August 2006

09082006_radioactivesymbol1.jpgDoctors in the BMJ say that patients receiving treatment with radioisotopes should be warned that they may trigger radiation alarms.

This follows an instance of a patient activating an airport radiation detector six weeks after radioiodine therapy. He was detained, but released after a prolonged delay as he was carrying his treatment card with him. Four similar cases were found in the literature.

Radioisotopes are used in many diagnostic and therapeutic procedures, rendering patients temporarily radioactive, which can activate radiation detectors. However, the authors state that patients are not adequately warned about persisting radioactivity and precautions that need to be taken. They warn that patients receiving Iodine-131 therapy should be particularly careful because they may trigger an alarm up to 95 days after treatment.

An accompanying editorial in the BMJ suggests that doctors should advise patients who are about to receive radioisotopes to take their radiation certificates when flying, to avoid close contact with other people, or trying to conceive. They conclude that practical advice should be incorporated into the new guidelines on the use of radioiodine for thyroid disease, to be published later this year by the Royal College of Physicians.

Share this page


There are no comments for this article, be the first to comment!

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

M3 - For secure managed hosting over N3 or internet
© Mayden Foundation 2016